Oklahoma, 2013Damaging Wind in Oklahoma, May 18, 2013
May 18, 2013 · NWS AMA · 1 event in 1 county or zone
A strong upper level trough moved into eastern New Mexico and Colorado during the afternoon hours of the 18th. The lift provided by this trough allowed storms to initiate across the eastern Oklahoma Panhandle and allowed these storms to utilize an area of elevated instability which stretched from the Oklahoma Panhandle northward into the Central High Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough moved into eastern New Mexico and Colorado during the afternoon hours of the 18th. The lift provided by this trough allowed storms to initiate across the eastern Oklahoma Panhandle and allowed these storms to utilize an area of elevated instability which stretched from the Oklahoma Panhandle northward into the Central High Plains. With deep layer shear values of 30 to 35 mph, scattered storms quickly congealed into a linear structure with a primary threat of damaging wind. Once the storm merged with the line it quickly moved to the east and exited the county. No reports of damage or of injuries were reported with this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 11:50 AM CST, 5 hours 30 minutes earlier.
Area forecast discussion, May 18, 11:50 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1250 PM CDT SAT MAY 18 2013
.AVIATION...
18Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24
HOURS...WITH ANY AFTERNOON/EVENING THUNDERSTORMS REMAINING EAST OF
ALL THREE TERMINALS. SOUTHWEST WINDS OF 15-20 KTS WITH GUSTS TO
AROUND 25 KTS THIS AFTERNOON WILL DECREASE TO AROUND 10 KTS AFTER
SUNSET AND VEER TO THE WEST OR NORTHWEST BEHIND A SURFACE TROUGH.
NORTHWEST WINDS WILL THEN INCREASE TO AROUND 15 KTS AT KGUY LATE
TONIGHT AND AT KAMA AND KDHT SUNDAY MORNING BEHIND A COLD FRONT.
KB
&&
.PREV DISCUSSION... /ISSUED 1216 PM CDT SAT MAY 18 2013/
UPDATE...
QUICK UPDATE ISSUED TO REMOVE MENTION OF MORNING FOG AND TWEAK
TEMPERATURES UPWARD IN SOME LOCATIONS. HEAT BURST ACTIVITY OVERNIGHT
RESULTED IN A VERY WARM START TO THE DAY IN SOME LOCATIONS...AND
TEMPS CONTINUE TO WARM AIDED BY SOUTH TO SOUTHWEST WINDS AND
INCREASINGLY DRY AIR BEHIND THE EASTWARD MIXING DRYLINE. THE RECORD
HIGH OF 102F AT AMARILLO AND 100F AT BORGER WILL BOTH BE IN JEOPARDY
TODAY...ALTHOUGH IT CURRENTLY LOOKS LIKE BORGER WILL HAVE THE BETTER
CHANCE OF BREAKING THE RECORD.
FOR THIS AFTERNOON AND EVENING...THINGS STILL GENERALLY LOOK ON TRACK
WITH EARLIER THINKING REGARDING CRITICAL FIRE WEATHER CONDITIONS
BEHIND THE DRYLINE AND THE POSSIBILITY FOR SEVERE CONVECTION ALONG
AND AHEAD OF IT. WILL LEAVE THE RED FLAG WARNING AS IS...WITH NO
CHANGES PLANNED TO IT ATTM ALTHOUGH WINDS ARE LOOKING A LITTLE MORE
MARGINAL NOW IN SOME LOCATIONS.
AS FAR AS SEVERE WEATHER POTENTIAL GOES...IT CONTINUES TO LOOK LIKE
THE EASTERN PANHANDLES WILL BE ON THE WESTERN FRINGE OF THE SEVERE
WEATHER THREAT LATER THIS AFTERNOON AND EVENING. THE DRYLINE IS
EXPECTED TO MIX TO NEAR THE OK STATE LINE BY THE TIME CONVECTION
INITIATES AFTER 3 PM. STILL TOUGH TO SAY WHETHER IT WILL HANG UP IN
OUR FAR EAST OR MIX INTO FAR WESTERN OK. IF IT DOES HANG UP IN OUR
FAR EAST...INSTABILITY AND DEEP LAYER SHEAR WILL BE MORE THAN
ADEQUATE TO SUPPORT SEVERE STORMS. CONVECTION IS EXPECTED TO REMAIN
ISOLATED IN OUR AREA AS IT BATTLES A FAIRLY STRONG CAP AND ALSO
PERHAPS SOME SUBSIDENCE BEHIND A DEPARTING SHORTWAVE. LARGE HAIL AND
DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY HAZARDS WITH ANY
CONVECTION THAT DOES DEVELOP IN THE EASTERN PANHANDLES. HIGHER LCL
HEIGHTS WILL KEEP THE TORNADO THREAT MUCH LOWER...AND EXPECT THE MAIN
TORNADO THREAT TO REMAIN EAST/NORTHEAST OF THE PANHANDLES WHERE LOW-
LEVEL SHEAR/SRH WILL INCREASE MARKEDLY THIS EVENING WITH ONSET OF THE
NOCTURNAL LLJ.
KB
PREV DISCUSSION... /ISSUED 639 AM CDT SAT MAY 18 2013/
AVIATION...
12Z TAF CYCLE
AN UPPER TROUGH WILL MOVE FROM THE FOUR CORNERS REGION AND ACROSS THE
CENTRAL AND SOUTHERN ROCKIES BY TONIGHT. A DRYLINE WILL MOVE TO THE
CAPROCK OR OFF THE CAPROCK BY THIS AFTERNOON. VFR CONDITIONS WILL
PREVAIL THROUGH 12Z SUNDAY AS LIGHT WINDS 5 TO 15 KNOTS OR LESS BECOME
SOUTHWESTERLY TO WESTERLY 15 TO 25 KNOTS WITH HIGHER GUSTS AFTER 15Z
TODAY AT ALL THREE TAF SITES....THEN DIMINISH TO AROUND 5 TO 15 KNOTS
AFTER 01Z SUNDAY.
SCHNEIDER
PREV DISCUSSION... /ISSUED 446 AM CDT SAT MAY 18 2013/
DISCUSSION...
AS ADVERTISED TODAY WILL SEE FIRE WEATHER CONCERNS FOR THE MAJORITY
OF THE TEXAS AND OKLAHOMA PANHANDLE WITH ISOLATED SEVERE STORMS
POSSIBLE ACROSS THE FAR EASTERN TEXAS AND OKLAHOMA PANHANDLE.
THE RETREATED DRYLINE HAS PROVIDED THE OPPORTUNITY FOR FOG...LOW
CLOUDS...AND SOME VIRGA SHOWERS TO DEVELOP THIS MORNING. HOWEVER...THE
DRYLINE WILL ONCE AGAIN SURGE TO THE EAST DURING THE LATE MORNING.
MODELS STILL HAVE A LITTLE VARIATION ON JUST HOW FAR THE DRYLINE WILL
PROGRESS TODAY BEFORE BECOMING STATIONARY. HAVE GONE ROUGHLY WITH A
BEAVER TO CLARENDON LINE FOR THE DRYLINE POSITION BY THE AFTERNOON.
BEHIND THE DRYLINE RELATIVE HUMIDITIES WILL PLUMMET INTO THE TEENS
AND SINGLE DIGITS FROM EAST TO WEST. COUPLING THESE LOW RELATIVE
HUMIDITIES WITH BREEZY CONDITIONS YOU END UP WITH PRIME CONDITIONS
FOR THE SPREAD OF FIRES. AS SUCH HAVE GONE AHEAD AND UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING FOR THIS AFTERNOON AND EVENING
HOURS. OVERNIGHT WINDS ARE EXPECTED TO DECREASE AS RELATIVE
HUMIDITIES REBOUND BRINGING AN END TO THESE CRITICAL FIRE WEATHER
CONDITIONS.
NOW THAT WE HAVE TALKED ABOUT THE FIRE WEATHER POTENTIAL LETS DIVE
INTO THE SEVERE POTENTIAL. DURING THE SAME TIME THAT THE DRYLINE
WILL BE SURGING EASTWARD AN UPPER TROUGH WILL BE APPROACHING THE
PANHANDLES FROM THE WEST. OUR SEVERE POTENTIAL WILL BE DEPENDENT ON
TWO MAIN FACTORS: THE LOCATION OF THE DRYLINE AND THE ABILITY TO
BREAK THE CAP.
AS MENTIONED ABOVE THERE STILL REMAINS SLIGHT VARIATIONS ON THE
LOCATION OF THE DRYLINE THIS AFTERNOON. THE GFS AND NAM ARE THE MOST
PROGRESSIVE IN SENDING THE DRYLINE INTO WESTERN OKLAHOMA WHILE THE
ECMWF AND CMC HAVE COME INTO MODEST AGREEMENT...IF YOU
SQUINT...KEEPING THE DRYLINE IN THE FAR EASTERN TEXAS/OKLAHOMA
PANHANDLE. HAVE GONE WITH THE FURTHER WESTERN POSITIONING OF THE
DRYLINE WHICH LEAVES LOCATIONS EAST OF A BEAVER TO CLARENDON LINE ON
THE FAVORABLE SIDE FOR STORMS TO DEVELOP.
SO THIS LEADS TO THE OTHER FACTOR FOR SEVERE STORMS TODAY...ABILITY
TO BREAK THE CAP. AS STATED YESTERDAY...700MB TEMPS LOOK TO BE
BETWEEN 12 TO 14 C SO STORMS WILL STRUGGLE TO OVERCOME THIS
INHIBITION. BUT AS THE UPPER TROUGH MOVES CLOSER BY THE LATE
AFTERNOON/EARLY EVENING THE SYNOPTIC FORCING MAY PROVE SUFFICIENT TO
INITIATE ISOLATED THUNDERSTORMS. CONVECTIVE INDICES...MLCAPES IN THE
2000 J/KG RANGE AND BULK SHEAR OF 30-40 KT...REMAIN FAVORABLE FOR
ANY STORMS THAT FORMS TO HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WIND. THE MAIN TIME OF WHEN THESE STORMS COULD FORM
WILL BE FROM 4 PM TO 9 PM.
SUNDAY THROUGH TUESDAY WILL SEE OFF AND ON RAIN CHANCES AS SEVERAL
SHORTWAVES ROTATE AROUND THE BROAD UPPER LEVEL TROUGH. HIGH
TEMPERATURES WILL SEE A SLIGHT COOLING THANKS TO A WEAK COLD FRONT
DURING THE DAY ON SUNDAY. WEAK RIDGING WILL LEAVE WEDNESDAY VOID OF
PRECIP CHANCES BEFORE PRECIP CHANCES RETURN FOR THE END OF THE WORK
WEEK.
FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE WESTERN TWO
THIRDS OF THE PANHANDLES THIS AFTERNOON. RELATIVE HUMIDITY VALUES
WILL DROP TO BETWEEN 6 TO 15 PERCENT WHILE 20-FOOT WINDS INCREASE TO
20 TO 25 MPH WITH HIGHER GUSTS. ERC VALUES ARE EXPECTED TO BE IN THE
75TH TO 96TH PERCENTILE RANGE...BUT A LIMITING FACTOR ON THE
SIGNIFICANT WILD FIRE POTENTIAL WILL BE THE RECENT GREEN UP AND LACK
OF FUEL LOADING. CRITICAL FIRE WEATHER CONDITIONS WILL END OVERNIGHT
AS RELATIVE HUMIDITIES REBOUND AND WINDS LESSEN.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
SUNDAY ACROSS THE SOUTHWESTERN HALF OF THE TEXAS PANHANDLE. NEITHER
ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY
THROUGH THURSDAY FOR THE TEXAS AND OKLAHOMA PANHANDLE.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
GRAY...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
08/02Hazardous weather outlook, May 18, 5:13 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
613 PM CDT SAT MAY 18 2013
OKZ001>003-TXZ001>020-191100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
613 PM CDT SAT MAY 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE EASTERN OKLAHOMA
PANHANDLE AND THE FAR EASTERN TEXAS PANHANDLE. ANY THUNDERSTORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. HOWEVER...AN ISOLATED
TORNADO CANNOT BE RULED OUT.
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE UNTIL AROUND SUNSET
THIS EVENING ACROSS THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS
PANHANDLE EXCEPT THE FAR EASTERN SECTION DUE TO SOUTHWEST WINDS OF 15
TO 25 MPH WITH HIGHER GUSTS AND MINIMUM RELATIVE HUMIDITY VALUES OF 5
TO 15 PERCENT. A RED FLAG WARNING REMAINS IN EFFECT FOR THIS AREA
UNTIL 10 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ELEVATED TO MARGINALLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
SUNDAY ACROSS THE SOUTHERN TEXAS PANHANDLE DUE TO WEST WINDS OF 15
TO 25 MPH ALONG WITH FORECAST MINIMUM RELATIVE HUMIDITY VALUES OF 10
TO 15 PERCENT.
ELEVATED FIRE WEATHER CONDITIONS MAY OCCUR MONDAY ACROSS THE SOUTHWEST
AND SOUTH CENTRAL TEXAS PANHANDLE DUE TO WEST WINDS OF 15 TO 20 MPH
AND MINIMUM RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND
EXTREME NORTHEAST TEXAS PANHANDLE SUNDAY AFTERNOON...AND THEN ACROSS
THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE MONDAY
AFTERNOON AND NIGHT. ANY STORMS THAT FORM ON THESE TWO DAYS ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.
THUNDERSTORMS MAY OCCUR THURSDAY THROUGH FRIDAY ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES. IF STORMS FORM...THEY ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN OKLAHOMA
PANHANDLE AND THE FAR EASTERN TEXAS PANHANDLE THROUGH THIS EVENING.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED
TO CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING...AND THEN
AGAIN SUNDAY AND MONDAY.
ANDRADE
In the hours before
Special weather statement, May 18, 4:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT SAT MAY 18 2013
OKZ003-182315-
BEAVER OK-
539 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
615 PM CDT...
AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF GATE...OR 18 MILES SOUTH OF
ENGLEWOOD...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GATE...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3700 9999 3668 10000 3675 10017 3701 10003
3701 10000
TIME...MOT...LOC 2239Z 207DEG 26KT 3680 10002
LGSpecial weather statement, May 18, 4:49 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT SAT MAY 18 2013
OKZ003-TXZ005-182315-
BEAVER OK-LIPSCOMB TX-
549 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIPSCOMB AND EASTERN
BEAVER COUNTIES UNTIL 615 PM CDT...
AT 547 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF BOOKER...OR 18 MILES EAST OF
PERRYTON...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SLAPOUT... KNOWLES... GATE...
ELMWOOD... DARROUZETT... BOOKER...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3685 10000 3657 10000 3635 10050 3646 10055
3650 10054 3650 10056 3657 10059 3701 10031
3700 10020
TIME...MOT...LOC 2249Z 210DEG 35KT 3651 10050
LGThunderstorm Wind, Beaver
- When
- May 18, 5:20 PM CST to 5:21 PM CST
- Where
- Beaver County, 1.49 mi SSW of Beaver
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.800, -100.530
A storm developed just southwest of the town of Beaver (Beaver County) around 5 PM CST. The storm intensified quickly, and moved over the city. Once over the city, it began to merge with a congealing line stretching northward into the High Plains. During this merger the storm moved over the Oklahoma Mesonet site in Beaver (Beaver County), where it produced a downdraft gust of 59 mph. Once the storm merged with the line it accelerated to the northeast and exited the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 18, 2013$140,000 · EF4 · 27 events
- Hail in South Dakota, May 18, 2013$450,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Nebraska, May 18, 2013$82,000 · 2.5 in hail · 40 events
- Hail and Damaging Winds in Oklahoma, May 18, 2013$71,000 · 2.75 in hail · 34 events
- Tornadoes and Hail in Kansas, May 18, 20132 injured · EF1 · 34 events
- Flash Flooding and Hail in Tennessee, May 18 to 19, 2013$68,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in North Dakota, May 18, 2013$25,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Kansas, May 18 to 19, 20131.75 in hail · 9 events
- Tornado and Hail in Nebraska, May 18, 2013EF0 · 8 events
- Hail in Colorado, May 18, 20131 in hail · 7 events
- Hail and Damaging Winds in South Dakota, May 18 to 19, 20131.25 in hail · 7 events
- Flash Flood and Hail in South Dakota, May 18, 20131 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454289.